Arkansas, 2011

Flash Flooding and Hail in Arkansas, April 24 to 25, 2011

April 24 to 25, 2011 · NWS TSA · 18 events in 5 counties and zones

On the afternoon of the 24th, a stalled frontal boundary extended through northwestern Arkansas and far southeastern Oklahoma. This boundary began to lift to the north with widespread showers and thunderstorms initiating north of the boundary and affecting much of northwestern Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

On the afternoon of the 24th, a stalled frontal boundary extended through northwestern Arkansas and far southeastern Oklahoma. This boundary began to lift to the north with widespread showers and thunderstorms initiating north of the boundary and affecting much of northwestern Arkansas. Recent heavy rains had saturated the ground and the additional heavy rainfall with this activity resulted in widespread flash flooding. Large hail was also observed with the stronger storms. The activity continued into the early morning hours of the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 24, 5:01 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 24, 5:01 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
601 PM CDT SUN APR 24 2011

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.

LINE OF TRAINING CONVECTION HAS DEVELOPED ALONG THE FRONTAL
SURFACE FROM MLC TO FYV. LINE HAS SLOWLY BEEN SAGGING
SOUTHWARD...BUT MLC/FYV/FSM SHOULD SEE HEAVY RAIN IN TS THROUGH
MUCH OF THE FIRST 6 HOURS OF THE TAF. NEAR SEVERE WIND GUSTS MAY
OCCUR DURG THE TIME FRAME OF ABOUT 2315Z THROUGH 0030Z AT FSM.
ADDITIONAL SHRA/TSRA WILL BE LIKELY THROUGH THE NIGHT AT ALL
TERMINALS. FRONT WILL MOVE NORTHWARD BY TOMORROW...BRINGING
SOUTHERLY WINDS AND LIFTING CIGS TO THE TERMINALS. ADDITIONAL TSRA
WILL BE POSSIBLE AS THE FRONT MOVES SOUTH AGAIN TOWARD THE END OF
THE VALID TAF PERIOD.

&&

.PREV DISCUSSION... /ISSUED 318 PM CDT SUN APR 24 2011/

DISCUSSION...
MODERATE TO HEAVY SHOWERS AND THUNDERSTORMS HAVE MOVED ACROSS MOST
OF THE REGION THROUGHOUT THE DAY TODAY. A BROAD... CONTINUOUS
SWATH OF 3 TO 6 INCH RAINFALL TOTALS LIES FROM WESTERN CREEK AND
OKFUSKEE COUNTIES IN EAST CENTRAL OKLAHOMA TO NORTHERN BENTON AND
CARROLL COUNTIES IN NORTHWEST ARKANSAS. THE WEATHER REGIME THAT
HAS PRODUCED THIS ACTIVITY IS EXPECTED TO CONTINUE THROUGH
MONDAY... WITH THE STATIONARY FRONTAL BOUNDARY CONTINUING TO BE
THE FOCUS FOR HEAVY RAINFALL. SOIL HAS BECOME SATURATED AND AS
RAINFALL TOTALS CONTINUE TO ADD UP... FLOODING ISSUES WILL BECOME
MORE NUMEROUS ACROSS THE REGION.

AN UPPER LOW WILL FINALLY MOVE ACROSS THE CENTRAL PLAINS MONDAY INTO
TUESDAY... WHICH WILL GIVE THE PERSISTENT STATIONARY FRONT A PUSH TO
THE SOUTHEAST. HOWEVER... UNSTABLE CONDITIONS WILL CONTINUE TO
RESIDE ALONG AND SOUTH OF THE FRONT. WITH THE INCREASED UPPER AND
LOWER LEVEL DYNAMICS... CHANCES FOR SEVERE STORMS ACROSS OUR
SOUTHEASTERN COUNTIES ARE EXPECTED TO INCREASE GREATLY MONDAY AFTERNOON
AND EVENING.

TUESDAY SHOULD PROVIDE A BRIEF RESPITE FROM THE NEARLY CONTINUOUS
THUNDERSTORM AND RAINFALL ACTIVITY. HOWEVER... MODELS HAVE BEEN
CONSISTENT IN SWINGING ONE FINAL LOBE OF THE DEPARTING UPPER LOW
PRESSURE SYSTEM ACROSS THE REGION LATE TUESDAY. THIS LOBE
AND ASSOCIATED VORT MAX WILL QUICKLY GENERATE A SURFACE FRONT THAT
WILL SWING THROUGH THE REGION... INTERACTING WITH THE REMAINING LOW
LEVEL  MOISTURE TO PRODUCE ANOTHER ROUND OF CONVECTIVE STORMS LATE
TUESDAY INTO WEDNESDAY.

LESS CLOUDINESS... WARMER TEMPERATURES... AND A MORE TRANQUIL
WEATHER PATTERN IS EXPECTED FROM THURSDAY INTO NEXT WEEKEND.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 PM MONDAY FOR OKZ055-OKZ056-OKZ057-
     OKZ058-OKZ060-OKZ061-OKZ062-OKZ063-OKZ066-OKZ067-OKZ068-
     OKZ069-OKZ070-OKZ071-OKZ072-OKZ074-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 PM MONDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

AVIATION...22
Hazardous weather outlook, Apr 24, 4:00 PM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 PM CDT SUN APR 24 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-251000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 PM CDT SUN APR 24 2011

...SIGNIFICANT SEVERE WEATHER...FLASH FLOODING AND RIVER FLOODING
FOR THE NEXT FEW DAYS...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING AND OVERNIGHT.

TORNADO.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
        ONSET...ONGOING.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...CRITICAL.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
 	ONSET...ONGOING.

	AREA AT GREATEST RISK...NORTHWEST ARKANSAS AND EAST CENTRAL OKLAHOMA.

HEAVY RAIN.
	RISK...SIGNIFICANT.
 	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
 	ONSET...ONGOING.

DISCUSSION...
A STATIONARY BOUNDARY REMAINS DRAPED ACROSS SOUTHEASTERN OKLAHOMA
INTO THE ARKANSAS RIVER VALLEY LATE THIS AFTERNOON...WITH ONGOING
THUNDERSTORMS GENERALLY ALONG AND NORTH OF THE FRONT. A FEW OF THESE
STORMS COULD BECOME SEVERE INTO THE EVENING HOURS...WITH LARGE HAIL
AND DAMAGING WINDS POSSIBLE. ADDITIONAL THUNDERSTORMS MAY MOVE INTO
OR DEVELOP IN THE WARM SECTOR ACROSS SOUTHEAST OKLAHOMA INTO THE
EVENING...WHERE CAP STRENGTH REMAINS MINIMIZED. ANY STORM THAT
DEVELOPS NEAR OR ON THE BOUNDARY COULD POSE A TORNADO THREAT...AT
LEAST INTO THE EARLY TO MID EVENING.

HEAVY RAINFALL WILL BE A MAJOR CONCERN THIS EVENING AND THROUGH THE
OVERNIGHT HOURS...WITH SHOWERS AND THUNDERSTORMS CONTINUING AS THE
LOW-LEVEL JET STRENGTHENS. WIDESPREAD 2 TO 3 INCH RAINFALL HAS
OCCURRED OVER THE PAST 24 HOURS...WITH LOCAL AMOUNTS AROUND 4 TO 5
INCHES IN PARTS OF NORTHWEST ARKANSAS AND EAST CENTRAL OKLAHOMA.
TRAINING OF THUNDERSTORMS WILL EASILY RESULT IN AN ADDITIONAL INCH
OR TWO OF RAIN OVERNIGHT...RESULTING IN FLASH FLOODING AND PROLONGED
PERIODS OF AREAL AND RIVER FLOODING ACROSS THE REGION. SEVERAL AREA
RIVERS...ESPECIALLY IN THE ILLINOIS RIVER BASIN...WILL REMAIN IN
FLOOD INTO EARLY NEXT WEEK.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED. EMERGENCY
MANAGERS AND LAW ENFORCEMENT AGENCIES SHOULD MONITOR ANY AREAS
THAT ARE PRONE TO FLOODING...AND BE PREPARED TO TAKE APPROPRIATE
ACTION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY AND TUESDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN
POTENTIAL AND HIGH WIND POTENTIAL.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
THURSDAY...NO HAZARDS.
FRIDAY...HIGH WIND POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.

EXTENDED DISCUSSION...
THE THREAT FOR SEVERE WEATHER AND HEAVY RAIN WILL CONTINUE INTO
TUESDAY BEFORE FINALLY EXITING TO THE SOUTH AND EAST TUESDAY
NIGHT INTO WEDNESDAY. SEVERE WEATHER WILL BE POSSIBLE MONDAY
AFTERNOON/EVENING AND AGAIN TUESDAY AFTERNOON/EVENING AS A SERIES
OF UPPER LEVEL DISTURBANCES MOVE ACROSS THE PLAINS. THERE WILL BE
THE POTENTIAL FOR TORNADOES...LARGE HAIL AND DAMAGING WINDS WITH
BOTH ROUNDS OF SEVERE WEATHER. THE BEST CHANCES FOR TORNADOES WILL
BE ACROSS SOUTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS.

HEAVY RAIN AND FLOODING WILL BE A MAJOR CONCERN MONDAY AND
TUESDAY AS THE GROUND HAS BECOME MORE SATURATED. FURTHER DETAILS
SEE THE FLASH FLOOD WATCH /OKCFFATSA/ THAT HAS BEEN POSTED THROUGH
MONDAY NIGHT FOR PORTIONS OF EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED FOR SEVERAL
ROUNDS OF SEVERE WEATHER AND HEAVY FLOODING RAINS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Apr 24, 5:55 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
655 PM CDT SUN APR 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             1 E OWASSO              36.27N 95.84W
04/24/2011  M1.50 INCH       TULSA              OK   PUBLIC

&&

MAT
Local storm report, Apr 24, 5:57 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
657 PM CDT SUN APR 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             COLLINSVILLE            36.36N 95.84W
04/24/2011  M1.75 INCH       TULSA              OK   NWS EMPLOYEE

&&

MAT
Local storm report, Apr 24, 5:59 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
659 PM CDT SUN APR 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             3 E OWASSO              36.27N 95.80W
04/24/2011  E1.75 INCH       ROGERS             OK   TRAINED SPOTTER

            1 MILE EAST OF THE TULSA AND ROGERS COUNTY LINE.

&&

KAH
Local storm report, Apr 24, 6:00 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
700 PM CDT SUN APR 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             CAMERON                 35.13N 94.53W
04/24/2011  E1.50 INCH       LE FLORE           OK   EMERGENCY MNGR

&&

SFP
Local storm report, Apr 24, 6:05 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
705 PM CDT SUN APR 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             POTEAU                  35.05N 94.62W
04/24/2011  E1.50 INCH       LE FLORE           OK   EMERGENCY MNGR

&&

SFP
Local storm report, Apr 24, 6:09 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
709 PM CDT SUN APR 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     TSTM WND GST     POTEAU                  35.05N 94.62W
04/24/2011  E60 MPH          LE FLORE           OK   EMERGENCY MNGR

&&

SFP

The radar

The Western Arkansas radar (KSRX), 11 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 7 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Sebastian

When
April 24, 6:13 PM CST
Where
Sebastian County, Ft Smith
Measured
54 kt (62 mph) measured gust
Reported by
Emergency Manager
Coordinates
35.380, -94.420

The emergency manager measured wind gusts to 62 mph with thunderstorms that moved through Fort Smith.

Hail, Sebastian

When
April 24, 6:13 PM CST
Where
Sebastian County, Ft Smith
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.380, -94.420

Flash Flood, Sebastian

When
April 24, 6:21 PM CST to April 25, 12:00 AM CST
Where
Sebastian County, 1.76 mi N of Massard to 1.04 mi NNW of Massard
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.375, -94.356

Heavy rainfall resulted in 74th and 79th Streets in Fort Smith to be flooded.

Hail, Sebastian

When
April 24, 6:23 PM CST
Where
Sebastian County, Hartford
Measured
1.75 in hail
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.020, -94.380

Lightning, Washington

When
April 24, 6:30 PM CST
Where
Washington County, 0.44 mi SSE of Harmon
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
36.144, -94.278

Lightning struck a house and started a fire. The house was a total loss.

Hail, Sebastian

When
April 24, 6:33 PM CST
Where
Sebastian County, Lavaca
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.330, -94.180

Flash Flood, Crawford

When
April 24, 6:36 PM CST to April 25, 12:00 AM CST
Where
Crawford County, Van Buren to 3.77 mi ENE of Van Buren
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.430, -94.350

Law enforcement reported that many county roads were closed due to high water.

Hail, Sebastian

When
April 24, 6:39 PM CST
Where
Sebastian County, Huntington
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.080, -94.270

Flash Flood, Crawford

When
April 24, 6:42 PM CST to April 25, 12:00 AM CST
Where
Crawford County, 1.16 mi ESE of Chester to 1.56 mi SE of Chester
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.672, -94.162

Highway 282 was flooded near I-540.

Hail, Sebastian

When
April 24, 6:42 PM CST
Where
Sebastian County, 1.35 mi WSW of Mansfield
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.060, -94.250

Flash Flood, Crawford

When
April 24, 6:49 PM CST to April 25, 12:00 AM CST
Where
Crawford County, Van Buren to 0.76 mi ENE of Van Buren
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.430, -94.350

Several roads in town were flooded and closed by high water.

Hail, Franklin

When
April 24, 6:52 PM CST
Where
Franklin County, Peter Pender
Measured
0.75 in hail
Reported by
Public
Coordinates
35.350, -93.930

Hail, Franklin

When
April 24, 6:57 PM CST
Where
Franklin County, 0.66 mi NNE of Cecil
Measured
1 in hail
Reported by
Post Office
Coordinates
35.438, -93.944

Flash Flood, Carroll

When
April 24, 7:06 PM CST to April 25, 1:00 AM CST
Where
Carroll County, 0.99 mi E of Brashwell Spgs to 1.65 mi ESE of Brashwell Spgs
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.369, -93.452

A swift water rescue was necessary due to flooding near the intersection of Highway 103 and County Road 617.

Flash Flood, Carroll

When
April 24, 7:07 PM CST to April 25, 1:00 AM CST
Where
Carroll County, Eureka Spgs to 0.68 mi N of Eureka Spgs
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.400, -93.730

Swift water rescues were necessary due to flooding in Eureka Springs.

Flash Flood, Washington

When
April 24, 8:43 PM CST to April 25, 1:00 AM CST
Where
Washington County, 3.13 mi NNW of Elm Spgs to 3.16 mi NNW of Elm Spgs
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.241, -94.255

A portion of Robbins Road was closed due to high water.

Flash Flood, Carroll

When
April 24, 11:10 PM CST to April 25, 1:00 AM CST
Where
Carroll County, 1 mi S of Osage to 2 mi SSW of Osage
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.166, -93.400

Water was reported over a bridge on County Road 982.

Flash Flood, Washington

When
April 25, 12:00 AM CST to 1:00 AM CST
Where
Washington County, 1.71 mi N of Baldwin to 1.76 mi N of Baldwin
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.055, -94.123

A swift water rescue was necessary due to flooding of Stonebridge Road in Southeast Fayetteville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296255, 296256, 296257, 296258, 303113, 296259, 296260, 296261, 296262, 296263, 296286, 296287, 296288, 296289, 296290, 296291, 296292, 296293.